Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Author: James Arthur
Title: The endoscopic classification of representations—orthogonal and symplectic groups
Additional book information: AMS Colloquium Publications, Vol. 61, American Mathematical Society, Providence, Rhode Island, 2013, xviii+590 pp., ISBN 978-0-8218-4990-3, $115.00

References [Enhancements On Off] (What's this?)

  • [ABV] Jeffrey Adams, Dan Barbasch, and David A. Vogan Jr., The Langlands classification and irreducible characters for real reductive groups, Progress in Mathematics, vol. 104, Birkhäuser Boston, Inc., Boston, MA, 1992. MR 1162533
  • [A1] James Arthur, An introduction to the trace formula, Harmonic analysis, the trace formula, and Shimura varieties, Clay Math. Proc., vol. 4, Amer. Math. Soc., Providence, RI, 2005, pp. 1-263. MR 2192011
  • [A2] James Arthur, A trace formula for reductive groups I: Terms associated to classes in $ G(\mathbb{Q})$, Duke Math. J. 245 1978, 911-952
  • [A3] James Arthur, A trace formula for reductive groups. II. Applications of a truncation operator, Compositio Math. 40 (1980), no. 1, 87-121. MR 558260
  • [A4] James Arthur, Unipotent automorphic representations: conjectures, Astérisque 171-172 1989, 13-71
  • [A5] James Arthur, A stable trace formula. II. Global descent, Invent. Math. 143 (2001), no. 1, 157-220. MR 1802795, https://doi.org/10.1007/s002220000107
  • [A6] James Arthur, A stable trace formula. I. General expansions, J. Inst. Math. Jussieu 1 (2002), no. 2, 175-277. MR 1954821, https://doi.org/10.1017/S1474-748002000051
  • [A7] James Arthus, A stable trace formula. III. Proof of the main theorems, Annals of Math. 158 2003, 769-873
  • [A8] James Arthur, Intertwining operators and residues. I. Weighted characters, J. Funct. Anal. 84 (1989), no. 1, 19-84. MR 999488, https://doi.org/10.1016/0022-1236(89)90110-9
  • [A9] James Arthur, On a family of distributions obtained from Eisenstein series. II. Explicit formulas, Amer. J. Math. 104 (1982), no. 6, 1289-1336. MR 681738, https://doi.org/10.2307/2374062
  • [AC] James Arthur and Laurent Clozel, Simple algebras, base change, and the advanced theory of the trace formula, Annals of Mathematics Studies, vol. 120, Princeton University Press, Princeton, NJ, 1989. MR 1007299
  • [B] A. Borel, Automorphic $ L$-functions, in Automorphic forms, representations and $ L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 27-61. MR 546608
  • [BJ] A. Borel and H. Jacquet, Automorphic forms and automorphic representations, in Automorphic forms, representations and $ L$-functions (Proc. Sympos. Pure Math., Oregon State Univ., Corvallis, Ore., 1977) Proc. Sympos. Pure Math., XXXIII, Amer. Math. Soc., Providence, R.I., 1979, pp. 189-207. With a supplement ``On the notion of an automorphic representation'' by R. P. Langlands. MR 546598
  • [CKPSS1] J. W. Cogdell, H. H. Kim, I. I. Piatetski-Shapiro, and F. Shahidi, On lifting from classical groups to $ {\rm GL}_N$, Publ. Math. Inst. Hautes Études Sci. 93 (2001), 5-30. MR 1863734, https://doi.org/10.1007/s10240-001-8187-z
  • [CKPSS2] J. W. Cogdell, H. H. Kim, I. I. Piatetski-Shapiro, and F. Shahidi, Functoriality for the classical groups, Publ. Math. Inst. Hautes Études Sci., 99 2004, 163-233
  • [G] Stephen S. Gelbart, Automorphic forms on adèle groups, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1975. Annals of Mathematics Studies, No. 83. MR 0379375
  • [GJ] Stephen Gelbart and Hervé Jacquet, A relation between automorphic representations of $ {\rm GL}(2)$and $ {\rm GL}(3)$, Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 4, 471-542. MR 533066
  • [GRS] David Ginzburg, Stephen Rallis, and David Soudry, The descent map from automorphic representations of $ {\rm GL}(n)$ to classical groups, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2011. MR 2848523
  • [Ha] Thomas C. Hales, The subregular germ of orbital integrals, Mem. Amer. Math. Soc. 99 (1992), no. 476, xii+142. MR 1124110, https://doi.org/10.1090/memo/0476
  • [HT] Michael Harris and Richard Taylor, The geometry and cohomology of some simple Shimura varieties, Annals of Mathematics Studies, vol. 151, Princeton University Press, Princeton, NJ, 2001. With an appendix by Vladimir G. Berkovich. MR 1876802
  • [He] Guy Henniart, Une preuve simple des conjectures de Langlands pour $ {\rm GL}(n)$ sur un corps $ p$-adique, Invent. Math. 139 (2000), no. 2, 439-455 (French, with English summary). MR 1738446, https://doi.org/10.1007/s002220050012
  • [JPSS] H. Jacquet, I. I. Piatetskii-Shapiro, and J. A. Shalika, Rankin-Selberg convolutions, Amer. J. Math. 105 (1983), no. 2, 367-464. MR 701565, https://doi.org/10.2307/2374264
  • [JS] H. Jacquet and J. A. Shalika, On Euler products and the classification of automorphic forms. II, Amer. J. Math. 103 (1981), no. 4, 777-815. MR 623137, https://doi.org/10.2307/2374050
  • [KeSh] C. David Keys and Freydoon Shahidi, Artin $ L$-functions and normalization of intertwining operators, Ann. Sci. École Norm. Sup. (4) 21 (1988), no. 1, 67-89. MR 944102
  • [K] Henry H. Kim, Functoriality for the exterior square of $ {\rm GL}_4$ and the symmetric fourth of $ {\rm GL}_2$, J. Amer. Math. Soc. 16 (2003), no. 1, 139-183. With appendix 1 by Dinakar Ramakrishnan and appendix 2 by Kim and Peter Sarnak. MR 1937203, https://doi.org/10.1090/S0894-0347-02-00410-1
  • [KSh] Henry H. Kim and Freydoon Shahidi, Functorial products for $ {\rm GL}_2\times{\rm GL}_3$ and the symmetric cube for $ {\rm GL}_2$, Ann. of Math. (2) 155 (2002), no. 3, 837-893. With an appendix by Colin J. Bushnell and Guy Henniart. MR 1923967, https://doi.org/10.2307/3062134
  • [KS] Robert E. Kottwitz and Diana Shelstad, Foundations of twisted endoscopy, Astérisque 255 (1999), vi+190 (English, with English and French summaries). MR 1687096
  • [LL] J.-P. Labesse and R. P. Langlands, $ L$-indistinguishability for $ {\rm SL}(2)$, Canad. J. Math. 31 (1979), no. 4, 726-785. MR 540902, https://doi.org/10.4153/CJM-1979-070-3
  • [LW] Jean-Pierre Labesse and Jean-Loup Waldspurger, La formule des traces tordue d'après le Friday Morning Seminar, CRM Monograph Series, vol. 31, American Mathematical Society, Providence, RI, 2013 (French). With a foreword by Robert Langlands [dual English/French text]. MR 3026269
  • [L1] R. P. Langlands, Problems in the theory of automorphic forms, Lectures in modern analysis and applications, III, Springer, Berlin, 1970, pp. 18-61. Lecture Notes in Math., Vol. 170. MR 0302614
  • [L2] R. P. Langlands, Euler products, Yale University Press, 1971
  • [L3] R. P. Langlands, Les débuts d'une formule des traces stables, Publ. Math. Univ. Paris VII 13, 1983
  • [L4] Robert P. Langlands, Base change for $ {\rm GL}(2)$, Annals of Mathematics Studies, vol. 96, Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1980. MR 574808
  • [L5] R. P. Langlands, On the classification of irreducible representations of real algebraic groups, Representation theory and harmonic analysis on semisimple Lie groups, Math. Surveys Monogr., vol. 31, Amer. Math. Soc., Providence, RI, 1989, pp. 101-170. MR 1011897, https://doi.org/10.1090/surv/031/03
  • [L6] R. P. Langlands, Beyond endoscopy, in Contributions to Automorphic Forms, Geometry, and Number Theory, Johns Hopkins University Press, 2004, 611-698
  • [L7] R. P. Langlands and D. Shelstad, On the definition of transfer factors, Math. Ann. 278 (1987), no. 1-4, 219-271. MR 909227, https://doi.org/10.1007/BF01458070
  • [L8] R. P. Langlands and D. Shelstad, Descent for transfer factors, The Grothendieck Festschift, Vol. II, Birkhäuser, Boston, 1990, 485-563
  • [MW1] C. Mœglin and J.-L. Waldspurger, Le spectre résiduel de $ {\rm GL}(n)$, Ann. Sci. École Norm. Sup. (4) 22 (1989), no. 4, 605-674 (French). MR 1026752
  • [MW2] C. Mœglin and J.-L. Waldspurger, Stabilisation de la formule des traces tordue, Vol. 1, Progress in Mathematics, 316, 2016
  • [MW3] C. Mœglin and J.-L. Waldspurger, Stabilisation de la formule des traces tordue, Vol. 2, Progress in Mathematics, 317, 2016
  • [N] Bao Châu Ngô, Le lemme fondamental pour les algèbres de Lie, Publ. Math. Inst. Hautes Études Sci. 111 (2010), 1-169 (French). MR 2653248, https://doi.org/10.1007/s10240-010-0026-7
  • [Ra] Dinakar Ramakrishnan, Modularity of the Rankin-Selberg $ L$-series, and multiplicity one for $ {\rm SL}(2)$, Ann. of Math. (2) 152 (2000), no. 1, 45-111. MR 1792292, https://doi.org/10.2307/2661379
  • [Sch] Peter Scholze, The local Langlands correspondence for $ \textup{GL}_n$ over $ p$-adic fields, Invent. Math. 192 (2013), no. 3, 663-715. MR 3049932, https://doi.org/10.1007/s00222-012-0420-5
  • [Sh1] Freydoon Shahidi, A proof of Langlands' conjecture on Plancherel measures; complementary series for $ p$-adic groups, Ann. of Math. (2) 132 (1990), no. 2, 273-330. MR 1070599, https://doi.org/10.2307/1971524
  • [Sh2] Freydoon Shahidi, Eisenstein series and automorphic $ L$-functions, American Mathematical Society Colloquium Publications, vol. 58, American Mathematical Society, Providence, RI, 2010. MR 2683009
  • [S] D. Shelstad, $ L$-indistinguishability for real groups, Math. Ann. 259 (1982), no. 3, 385-430. MR 661206, https://doi.org/10.1007/BF01456950

Review Information:

Reviewer: Freydoon Shahidi
Affiliation: Department of Mathematics, Purdue University
Email: shahidi@math.purdue.edu
Journal: Bull. Amer. Math. Soc.
MSC (2010): Primary 22E55, 22E50, 11R37, 11F66, 58C40
DOI: https://doi.org/10.1090/bull/1600
Published electronically: October 18, 2017
Review copyright: © Copyright 2017 American Mathematical Society
American Mathematical Society